Parkinson’s Disease On-Demand Morning Therapy - Episode 2
Expert neurologists discuss why OFF episodes happen and how soon they occur after starting levodopa.
Stuart Isaacson, MD: People think that OFF episodes only occur later in the disease, but we see them throughout the duration. Can you touch on how soon after initiating levodopa therapy you begin to feel OFF episodes? What do you think?
Khashayar Dashtipour, MD: Absolutely. A lot of our physicians or patients are thinking that you have to be on these medications for a while. There are some studies showing that, for example, 80% of patients having the issue after 10 years, the other one is 60%. When I’m talking to physicians or patients, I have found 10% per year to be very realistic.
As soon as 1 year, they can start to have a lot of fluctuation…10% a year. Thirty percent of them in 3 years, almost half of them in 5 years, and I can tell you with no exaggeration that almost everybody by 9 to 10 years has lots of fluctuations. Then you see that somebody can challenge you, telling you that, “Hey, I have a patient with 2 doses of Sinemet, and I have 1 of the MAO-B inhibitors in the morning, and my patient doesn’t fluctuate.” My answer to them is, “OK, just take 1 of the Sinemet out and with no MAO-B inhibitors, then you see that the patient is fluctuating.”
Not seeing it and actually not reporting it, which Laxman eloquently mentioned, some are due to the fact that you are missing them. It doesn’t mean that they don’t exist. I found 10% per year very easy for our patients and also other neurologists or physicians to know about that.
Daniel E. Kremens, MD, JD: We know from the L-DOPA study that you can get it as early as 42 weeks after initiating therapy. Both dyskinesias and motor fluctuation are often thought of a long-term thing. With respect to morning OFF, the EUROPAR study found that 44% of mild patients were experiencing morning OFF. You can get OFF early in the disease, and it’s important that we as health care providers let our patients know this. We have to educate patients about what is OFF, how to recognize OFF, and that OFF can occur relatively early on for some patients.
Stuart Isaacson, MD: These OFF fluctuations and dyskinesia occur throughout the disease continuum, but why do they occur? Is it just a function of levodopa? What’s the underlying mechanism?
William G. Ondo, MD: There are complex and simple reasons for this both. To clarify the terms, dyskinesia is an excessive movement when patients are otherwise ON. Instead of being ON with smooth movement, they start to have these wiggling, chorea-type movements. You would think dyskinesia would be part of what is called fluctuations, but historically it’s not. Fluctuation simply means whether the dopaminergic medicine is working and the patient has improved, or the medication is not working and the patients are considered OFF. The simple answer is of course for fluctuations, when the medicine is not innervating the brain, you’re not having increased dopaminergic tone in the tracks of the brain where it’s necessary to improve symptoms of Parkinson disease, then you are OFF and you start to have these fluctuations.
The more complicated question is why does that not happen at the beginning and it does happen later in the disease? Part of it is just the fact that medicine is not absorbed very well, the levodopa. The other part is the natural progression of the disease. When patients first get motor symptoms of Parkinson disease, such as stiffness, slowness, or tremor, they’ve lost maybe 50% of the neurons. It varies in studies, 40% to 60% of your neurons, before you develop symptoms. When you have 50% still there, and you take levodopa, it of course is converted to dopamine, and it can be taken up into the existing neurons and then released in a physiologic manner. You get a longer duration of effect than the pharmacokinetics themselves would suggest.
The half-life of levodopa is an extremely short 90 minutes, but often patients may get 5 or 6 hours out of the initial dose because it’s taken up and then released in this physiologic manner. However, as the disease progresses, say 10 years into motor symptoms, most pathology studies suggest about 98% loss of dopamine cells. You don’t have this buffering capacity anymore. The effect of the levodopa starts to mimic the pharmacokinetics, and you get a shorter duration of effect.
The argument for dyskinesia is similar to some degree. When you take excessive dopamine, and you markedly increase dopamine in the brain with these medications, it doesn’t cause excessive movement because it’s taken up into the neurons. As you lose those neurons, you get relatively larger amounts of dopamine not taken up, so you get bigger spikes of dopamine in the brain, and that is at least partially culpable for the dyskinesia. There’s a number of other complicated reasons with how chronic treatment of these dopaminergic medicines affect the receptors and so forth. The core of the issue is just the natural progression of Parkinson disease results in both fluctuations and dyskinesia.
Daniel E. Kremens, MD, JD: One of the other things that we see now is the role of adenosine A2A receptors. Adenosine works on the indirect pathway, which is that brake pathway in Parkinson disease. We know that adenosine A2A receptors are upregulated in folks with Parkinson disease. When you have these upregulated receptors being stimulated, that can result in agonism of these A2A receptors, resulting in increased braking in the indirect pathway. That’s another reason why we see the emergence of motor fluctuations in Parkinson disease.
Stuart Isaacson, MD: Thank you all for joining me and for watching this NeurologyLive® Peer Exchange; I hope that you enjoyed the content. Please subscribe to our e-newsletters to receive upcoming Peer Exchanges and other great content right in your inbox.
Transcript edited for clarity.